Georgia, 2018

Flood in Georgia, December 9, 2018

December 9, 2018 · NWS TAE · 1 event in 1 county or zone

Moderate to heavy rainfall resulted in minor flooding around the town of Colquitt in Miller county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Moderate to heavy rainfall resulted in minor flooding around the town of Colquitt in Miller county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 9, 3:03 AM EST, 36 minutes earlier.

Area forecast discussion, Dec 9, 3:03 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
303 AM EST Sun Dec 9 2018

.NEAR TERM [Through Today]...

A swath of rainfall with the heaviest downpours located along a line
from Dothan to Apalachicola southward across the Gulf waters will
continue to move eastward across the area this morning. The primary
concern is the potential for flash flooding, as the marginal severe
threat mainly west of Apalachicola continues to dwindle.

The potential for flash flooding will decrease as the line exits the
area around mid-morning, so the flash flood threat should end around
12Z. As Convective Inhibition (CIN) increases early today, stronger
storms should remain confined to the Gulf Waters, where gusty winds
and a brief waterspout cannot be ruled out.

A cold front sweeps across the area this morning. Southeast winds
ahead of the front will gust up to 30 mph, while west-northwest
winds behind the front gust around 25 mph. This will usher in a much
cooler air mass, with temperatures falling from highs early this
morning ranging from mid-50s north to near 70 south, into the upper
40s to upper 50s from north to south by late afternoon.

There will be considerable cloudiness today with moisture trapped
below the low-level inversion. With the cyclonic flow aloft and
weak lift, occasional showers will persist, mainly north of I-10.

.SHORT TERM [Tonight Through Tuesday]...

In the upper levels a trough is over the Eastern U.S. with a
shortwave moving through the Southeast on Sunday night. A stronger
shortwave will move through on Monday night. At the surface a low
will be centered just offshore of the Mid-Atlantic states Sunday
night. Wrap around moisture will keep cloud cover over the region
until high pressure with drier air moves in on Tuesday. POPs will be
low around 20 percent Sunday night and 10 percent or less Monday
through Tuesday. Lows will be in the upper 30s to lower 40s Sunday
night. Monday night lows will be in the 30s. Highs on Monday will be
in the upper 40s to lower 50s. Highs on Tuesday will be in the 50s.

.LONG TERM [Tuesday Night Through Sunday]...

In the upper levels slight ridging will be over the region until the
next trough approaches Thursday night and remains through the
weekend. At the surface high pressure will be over the region until
the next system approaches on Thursday. This low will move eastward
across the Southeast bringing a cold front through the region on
Friday. Wrap around moisture will linger over the region through
Saturday night. The best chance of rain will be Thursday night and
Friday. Lows will be mainly in the 40s. Highs will be mainly in the
60s.

&&

.AVIATION...
[Through 06Z Monday]

Conditions will continue to deteriorate across the TAF sites
overnight with widespread IFR/LIFR ceilings as an area of RA and
embedded TSRA moves East-Northeastward. TSRA expected at ECP and
VCTS at TLH. Low pressure moving invof I-10 veers the wind at TLH
and ECP, while backing the wind at ABY, DHN, and VLD. Southeast
winds 15-25 kt with gusts 20-30 kt with higher gusts possible in
TSRA at ECP early, becoming west-northwest 10-15 kt with gusts 15-25
kt. Low-level wind shear (LLWS) is likely at all TAF sites this
morning. A very slow improvement to MVFR beginning late this morning
through the afternoon.

&&

.MARINE...

A Small Craft Advisory is in effect through this evening. Strong
southwesterly winds will become westerly by sunrise. Winds will
become more northwesterly and begin to decrease this evening. Seas
will remain elevated at 5 to 7 feet until around midnight.

&&

.FIRE WEATHER...

Outside of low dispersions especially to the north of I-10 today,
hazardous fire weather conditions are not expected over the next
couple days.

&&

.HYDROLOGY...

A Flash Flood Watch remains in effect through 7 AM EST. An
additional 1 to 2 inches of rain is expected through this morning.
Locally higher totals are possible. The rain is moving through the
area fairly quickly. Minor flooding of low lying areas is possible
along with ponding of water on roadways.

Concerning river flooding, widespread rainfall will cause some rises
on the smaller river basins and creeks across the region with a few
possibly reaching flood stage again. The larger river basins will
see a prolonging of the above average levels from the previous
rainfall event.

Minor coastal flooding along the coast in Apalachee Bay is within
the realm of possibilities with persistent south to southwest flow
with water levels getting close to coastal flood advisory criteria.
The current forecast falls just short of minor flood stages along
the coast, but this will have to be monitored.

For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  41  51  39  58 /  30  20  10   0   0
Panama City   62  43  52  41  56 /  10  20  10   0   0
Dothan        54  38  49  36  55 /  40  20  10  10   0
Albany        52  38  49  38  56 /  50  20  10  10   0
Valdosta      66  40  49  39  56 /  70  20  10  10   0
Cross City    69  44  54  39  58 /  90  20  10   0   0
Apalachicola  67  43  53  40  58 /  30  20  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 AM EST /6 AM CST/ this morning for
     Calhoun-Central Walton-Coastal Bay-Holmes-Inland Bay-
     Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ this morning for
     Coastal Bay-South Walton.

GA...Flash Flood Watch until 7 AM EST this morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch until 6 AM CST early this morning for Coffee-
     Dale-Geneva-Henry-Houston.

GM...Small Craft Advisory until 1 AM EST Monday for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...LF
SHORT TERM...McD
LONG TERM...McD
AVIATION...LF
MARINE...McD
FIRE WEATHER...LF
HYDROLOGY...McD/DVD

In the hours before

Special weather statement, Dec 9, 1:12 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 AM EST SUN DEC 9 2018

FLZ010-012>015-026-112-114-115-090715-
Inland Franklin FL-Coastal Bay FL-Liberty FL-Inland Bay FL-
Calhoun FL-Inland Gulf FL-Coastal Franklin FL-Washington FL-
Coastal Gulf FL-
112 AM EST SUN DEC 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR GULF...BAY AND CALHOUN COUNTIES
IN THE PANHANDLE OF FLORIDA...WESTERN LIBERTY COUNTY IN BIG BEND OF
FLORIDA...SOUTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA
AND WESTERN FRANKLIN COUNTIES IN BIG BEND OF FLORIDA UNTIL 215 AM
EST/115 AM CST/...

At 111 AM EST/1211 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lynn Haven to 45 miles
southwest of Port St. Joe. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Eastpoint, Apalachicola,
Blountstown, St George Island, Port St. Joe, Springfield, Mexico
Beach, Hiland Park, Stonemill Creek, Tyndall Air Force Base, Orange,
Franklin, Parker, Wewahitchka, Bristol, Altha and Honeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2957 8518 2960 8524 2959 8537 2973 8548
      2988 8549 3004 8575 3059 8569 3057 8518
      3060 8517 3060 8508 3050 8492 2961 8481
      2956 8506
TIME...MOT...LOC 0611Z 261DEG 22KT 3030 8570 2931 8577

42-DVD
Special weather statement, Dec 9, 2:05 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
205 AM EST SUN DEC 9 2018

FLZ014-015-026-027-114-115-127-090800-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Inland Gulf FL-
Coastal Franklin FL-Inland Wakulla FL-Coastal Gulf FL-
205 AM EST SUN DEC 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GULF...WAKULLA...SOUTHERN
LIBERTY AND FRANKLIN COUNTIES UNTIL 300 AM EST/200 AM CST/...

At 204 AM EST/104 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Stonemill Creek to 18
miles south of Port St. Joe. Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, St George Island, Crawfordville,
Stonemill Creek, Wewahitchka, Franklin, Sopchoppy, Honeyville, Jewel
Fire Tower, Royal Bluff, Vilas, Chipola Cutoff, St George Island St
Pk, Central City, Beverly, Panacea, Poplar Camp and Medart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2960 8524 2960 8528 3020 8518 3020 8512
      3021 8511 3030 8469 3030 8439 2984 8430
      2981 8449 2975 8453 2962 8479 2952 8508
TIME...MOT...LOC 0704Z 222DEG 42KT 3018 8513 2956 8524

42-DVD
Local storm report, Dec 9, 2:07 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     MARINE TSTM WIND 1 NNE PORT SAINT JOE    29.82N 85.29W
12/09/2018  M41 MPH          GULF               FL   MESONET

            MEASURED AT THE GULF COUNTY EOC WEATHERSTEM
            SITE.

&&
Special weather statement, Dec 9, 2:56 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 AM EST SUN DEC 9 2018

FLZ015-026-027-115-127-090915-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
256 AM EST SUN DEC 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY
AND EASTERN FRANKLIN COUNTIES UNTIL 415 AM EST...

At 256 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of Greensboro to near St George
Island. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, St. Marks, Crawfordville, Woodville, St George Island,
Eastpoint, Wakulla, Sopchoppy, Newport, Carrabelle Beach, East Camp,
Jewel Fire Tower, Shadeville, Royal Bluff, Wakulla Springs, St George
Island St Pk, Panacea, Poplar Camp, Smith Creek and Medart.

LAT...LON 2958 8488 3031 8477 3030 8471 3030 8425
      3027 8424 3027 8408 3016 8407 3003 8409
      3001 8423 2984 8430 2981 8449 2975 8453
TIME...MOT...LOC 0756Z 260DEG 26KT 3026 8471 2964 8481

42-DVD
Local storm report, Dec 9, 3:05 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     MARINE TSTM WIND 1 W SAINT GEORGE ISLAND 29.66N 84.88W
12/09/2018  M42 MPH          GMZ755             FL   MESONET

            42 MPH GUST MEASURED BY THE SAINT GEORGE
            ISLAND BRIDGE WEATHERSTEM SITE.

&&
Local storm report, Dec 9, 3:11 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     EDGEWATER GULF BEACH    30.19N 85.82W
12/09/2018                   BAY                FL   UTILITY COMPANY

            A FEW POWER OUTAGES ALONG FRONT BEACH ROAD
            AS STRONG WINDS MOVED THROUGH THE AREA.
            LIKELY DUE TO WIND AS NO LIGHTNING WAS IN
            THE AREA. UNKNOWN IF LINES ARE DOWN. ALSO A
            FEW REPORTS OF STRONG WINDS ON SOCIAL MEDIA.
            NO ESTIMATED SPEEDS GIVEN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miller

When
December 9, 3:39 AM EST to 7:00 AM EST
Where
Miller County, 1 mi N of Colquitt to 1 mi W of Colquitt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.184, -84.730

Minor flooding of city streets was reported in the town of Colquitt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792071.